Algebra universalis

, Volume 74, Issue 3–4, pp 333–350 | Cite as

The finite basis problem for Kauffman monoids

  • K. Auinger
  • Yuzhu Chen
  • Xun Hu
  • Yanfeng Luo
  • M. V. Volkov
Article

Abstract

We prove a sufficient condition under which a semigroup admits no finite identity basis. As an application, it is shown that the identities of the Kauffman monoid \({\mathcal{K}_n}\) are nonfinitely based for each \({n \geq 3}\). This result holds also for the case when \({\mathcal{K}_n}\) is considered as an involution semigroup under either of its natural involutions.

Key words and phrases

semigroup involution semigroup semigroup identity variety finite basis problem Kauffman monoid wire monoid Rees matrix semigroup 

2010 Mathematics Subject Classification

Primary: 20M07 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Auinger K.: Pseudovarieties generated by Brauer-type monoids. Forum Math. 26, 1–24 (2014)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Auinger K., Dolinka I., Pervukhina T.V., Volkov M.V.: Unary enhancements of inherently non-finitely based semigroups. Semigroup Forum 89, 41–51 (2014)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Auinger K., Dolinka I., Volkov M.V.: Matrix identities involving multiplication and transposition. J. European Math. Soc. 14, 937–969 (2012)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Auinger K., Dolinka I., Volkov M.V.: Equational theories of semigroups with involution. J. Algebra 369, 203–225 (2012)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bokut’, L.A., Lee, D.V.: A Gröbner–Shirshov basis for the Temperley–Lieb–Kauffman monoid. Izv. Ural. Gos. Univ. Mat. Mekh. No. 7 (36): 47–66 (2005) (Russian)Google Scholar
  6. 6.
    Borisavljević M., Došen K., Petrić Z.: Kauffman monoids. J. Knot Theory Ramifications 11, 127–143 (2002)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Brauer R.: On algebras which are connected with the semisimple continuous groups. Ann. Math. 38, 857–872 (1937)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Brown, T. C.: On locally finite semigroups. Ukrain. Mat. Ž. 20, 732–738 (1968) (Russian; Engl. translation Ukrainian Math. J. 20, 631–636)Google Scholar
  9. 9.
    Brown T.C.: An interesting combinatorial method in the theory of locally finite semigroups. Pacific J. Math. 36, 285–289 (1971)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Burris S., Sankappanavar H.P.: A Course in Universal Algebra. Springer, Berlin (1981)CrossRefMATHGoogle Scholar
  11. 11.
    Clifford, A.H., Preston, G.B.: The Algebraic Theory of Semigroups, vol. I Amer. Math. Soc., Providence (1961)Google Scholar
  12. 12.
    Došen K., Petrić Z.: Self-adjunctions and matrices. J. Pure Appl. Algebra 184, 7–39 (2003)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Hall T.E.: Regular semigroups: amalgamation and the lattice of existence varieties. Algebra Universalis 28, 79–102 (1991)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Jones V.F.R.: Index for subfactors. Invent. Math. 72, 1–25 (1983)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Kauffman L.: An invariant of regular isotopy. Trans. Amer. Math. Soc. 318, 417–471 (1990)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Lau K.W., FitzGerald D.G.: Ideal structure of the Kauffman and related monoids. Comm. Algebra 34, 2617–2629 (2006)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Mal’cev, A.I.: Multiplication of classes of algebraic systems. Sibirsk. Mat. Ž. 8, 346–365 (1967) (Russian; Engl. translation Siberian Math. J. 8, 254–267)Google Scholar
  18. 18.
    Perkins P.: Bases for equational theories of semigroups. J. Algebra 11, 298–314 (1969)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Sapir, M.V.: Problems of Burnside type and the finite basis property in varieties of semigroups. Izv. Akad. Nauk SSSR Ser. Mat. 51, 319–340 (1987) (Russian; Engl. translation Math. USSR–Izv. 30, 295–314)Google Scholar
  20. 20.
    Sapir M.V., Volkov M.V.: On the join of semigroup varieties with the variety of commutative semigroups. Proc. Amer. Math. Soc. 120, 345–348 (1994)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Shneerson L.M.: On the axiomatic rank of varieties generated by a semigroup or monoid with one defining relation. Semigroup Forum 39, 17–38 (1989)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Temperley H.N.V., Lieb E.H.: Relations between the ‘percolation’ and ‘colouring’ problem and other graph-theoretical problems associated with regular planar lattices: Some exact results for the ‘percolation’ problem. Proc. Roy. Soc. London, Ser. A 322, 251–280 (1971)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Volkov M.V.: The finite basis problem for finite semigroups. Sci. Math. Jpn. 53, 171–199 (2001)MathSciNetMATHGoogle Scholar
  24. 24.
    Volkov, M.V.: A nonfinitely based semigroup of triangular matrices. In: P.G. Romeo, J. Meakin, A.R. Rajan (eds.), Semigroups, Algebra and Operator Theory, Springer Proceedings in Mathematics & Statistics, Vol. 142. Springer, Berlin, 2015Google Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  • K. Auinger
    • 1
  • Yuzhu Chen
    • 2
    • 3
  • Xun Hu
    • 2
    • 3
    • 4
  • Yanfeng Luo
    • 2
    • 3
  • M. V. Volkov
    • 5
  1. 1.Fakultät für MathematikUniversität WienWienAustria
  2. 2.Department of Mathematics and StatisticsLanzhou UniversityLanzhouChina
  3. 3.Key Laboratory of Applied Mathematics and Complex SystemsGansu ProvinceChina
  4. 4.Department of Mathematics and StatisticsChongqing Technology and Business UniversityChongqingChina
  5. 5.Institute of Mathematics and Computer ScienceUral Federal UniversityEkaterinburgRussia

Personalised recommendations